Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Kaposi's sarcoma progressing despite HAART
Jun 21, 2007

I got a kaposi's sarcoma on one on my toe almst a year ago and it was treated with radiotherapy and it went away. At that point i started taking Atripla. My Dr. says Atripla would stop developing more KS but i had new ones in my back and legs. The Dermatologist asked me to see an oncologist to star chemotherapy cuz i have KS spread on my body. Does chemo really help? Is KS that bad even if i'm taking Atripla for about 8 months? Can chemo drop my CD4?

Response from Dr. Pierone

Hello and thanks for posting.

In most cases, Kaposi's Sarcoma stops progressing and often recedes in response to HAART. However, this is not always the case. There are some instances in which KS progresses despite virologic control and immune reconstitution. If so, additional treatment such as KS-specific chemotherapy may be necessary. Part of the decision to initiate chemotherapy depends on the extent of the KS spread and the tempo the progression. There may be delayed immune reconstitution in some people which might explain why KS sometimes marches on despite antiretroviral therapy. If the lesions are indolent and slow growing it is possible that KS lesions may still come under control with more time on HAART. That said, it certainly makes sense to see an oncologist and discuss treatment options. Some types of chemotherapy do result in a CD4+ lymphocyte count drop, but it is usually temporary.

Also, it would be helpful to know what your viral load and CD4 counts were before and after initiation of Atripla. Let us know how things turn out and what you decide to do. Best of luck to you!



Previous
switching/switching back
Next
supplements for HIV?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement